Alert archive / North Dakota / Wind Chill Advisories in 2014

Wind Chill Advisory 9, NWS Bismarck, ND

February 4, 20145 counties in North Dakota

NWS Bismarck, ND issued this wind chill advisory at Feb 4, 2014, 10:05 AM CST for 5 counties in North Dakota. It was in force for 115 min.

The area

The counties it named.

The facts

Issued
Feb 4, 2014, 10:05 AM CST (16:05 UTC)
Expired
Feb 4, 2014, 12:00 PM CST
In force
115 min
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burke County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND

The radar

The Minot AFB radar (KMBX), 31 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2014-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2014-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

012 
WWUS43 KBIS 041605
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1005 AM CST TUE FEB 4 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT FOR FAR NORTH CENTRAL
NORTH DAKOTA UNTIL NOON TODAY...

.DANGEROUS WIND CHILL VALUES TO 30 BELOW ZERO WILL CONTINUE THIS
MORNING FOR THE FAR NORTHERN TIER OF COUNTIES OF BURKE...EASTWARD
TO ROLETTE AND PIERCE. THIS INCLUDES THE TOWNS OF PORTAL AND
COLUMBUS...TO BOTTINEAU...TO ROLLA AND RUGBY.

DRESS PROPERLY FOR THE COLD AND WIND. FROSTBITE TO EXPOSED SKIN
OCCURS IN LESS THAN 30 MINUTES WITH WIND CHILLS THIS COLD.

CONDITIONS HAD IMPROVED FOR AREAS FARTHER SOUTH...WHERE THE
ADVISORY HAS BEEN ALLOWED TO EXPIRE.


NDZ002>005-013-041800-
/O.CAN.KBIS.WC.Y.0008.000000T0000Z-140204T1800Z/
/O.NEW.KBIS.WC.Y.0009.140204T1605Z-140204T1800Z/
BURKE-RENVILLE-BOTTINEAU-ROLETTE-PIERCE-
INCLUDING THE CITIES OF...BOWBELLS...MOHALL...BOTTINEAU...ROLLA...
RUGBY
1005 AM CST TUE FEB 4 2014

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST TODAY. 

* WIND CHILL VALUES...TO 30 BELOW ZERO.

* IMPACTS...EXPOSED SKIN CAN FREEZE IN LESS THAN 30 MINUTES WITH 
  WIND CHILLS THIS COLD. HYPOTHERMIA AND DEATH CAN OCCUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THE COMBINATION OF WIND AND VERY COLD
AIR WILL CREATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE
AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

&&

$$

NDZ001-009>012-021>023-025-037-048-051-041715-
/O.CAN.KBIS.WC.Y.0008.000000T0000Z-140204T1800Z/
DIVIDE-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-MCLEAN-SHERIDAN-WELLS-
FOSTER-STUTSMAN-LA MOURE-DICKEY-
INCLUDING THE CITIES OF...CROSBY...WILLISTON...NEW TOWN...MINOT...
TOWNER...GARRISON...MCCLUSKY...HARVEY...CARRINGTON...JAMESTOWN...
EDGELEY...OAKES
1005 AM CST TUE FEB 4 2014

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WIND
CHILL ADVISORY. 

TEMPERATURES HAVE BEGUN TO RECOVER WITH LIGHTER WINDS RESULTING IN
WIND CHILLS THAT ARE NO LONGER IN THE ADVISORY CRITERIA.
HOWEVER...THE AREA WILL LIKELY BE UNDER ANOTHER WIND CHILL
ADVISORY TONIGHT.

$$

JV
1 follow-up statement
608 
WWUS43 KBIS 041757
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1157 AM CST TUE FEB 4 2014

...WIND CHILL ADVISORY HAS BEEN ALLOWED TO EXPIRE...

.TEMPERATURES HAVE RECOVERED ENOUGH WITH RELATIVELY LIGHT
WINDS...AND WIND CHILL VALUES HAVE RISEN ABOVE THE WIND CHILL
ADVISORY CRITERIA. HOWEVER...WIND CHILLS WILL REMAIN IN THE 10 TO
20 BELOW ZERO RANGE THIS AFTERNOON.

NDZ002>005-013-041900-
/O.EXP.KBIS.WC.Y.0009.000000T0000Z-140204T1800Z/
BURKE-RENVILLE-BOTTINEAU-ROLETTE-PIERCE-
INCLUDING THE CITIES OF...BOWBELLS...MOHALL...BOTTINEAU...ROLLA...
RUGBY
1157 AM CST TUE FEB 4 2014

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

THE ADVISORY HAS BEEN ALLOWED TO EXPIRE AT NOON TODAY AS PLANNED.

$$

JV

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 4, 6:32 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Feb 4, 6:32 AM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
632 AM CST TUE FEB 4 2014

.UPDATE...
ISSUED AT 625 AM CST TUE FEB 4 2014

BOWMAN RADAR SHOWING SOME LIGHT RADAR RETURNS THIS MORNING. CLOUDS
KEEPING TEMPERATURES FROM DROPPING OUT ACROSS THE WEST AND SOUTH
AND WIND CHILLS A BIT OUT OF ADVISORY CATEGORY THERE BUT CLOSE TO
IT. RUGBY MAY TEST 20 BELOW FOR A LOW THIS MORNING. ADJUSTED
CLOUDS OTHERWISE CURRENT FORECAST TRENDING OK.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 312 AM CST TUE FEB 4 2014

WIND CHILLS WILL HIGHLIGHT THE SHORT TERM TODAY AND TONIGHT.

CANCELLED THE WIND CHILL ADVISORY ACROSS SOUTH CENTRAL NORTH
DAKOTA THIS MORNING AS CLOUD COVER HAS LIMITED THE TEMPERATURE
DECLINE OVERNIGHT. THE ADVISORY DOES REMAIN IN PLACE THROUGH 18
UTC ACROSS THE US HIGHWAY 2 CORRIDOR AND THROUGH THE JAMES RIVER
VALLEY. EXPECT MOSTLY CLOUDY SKIES RIGHT ON THROUGH TONIGHT ACROSS
WESTERN AND CENTRAL NORTH DAKOTA...RESULTING IN LITTLE DIURNAL
RECOVERY IN TEMPERATURES TODAY. HOWEVER...CLOUD COVER WILL COME
MORE INTO PLAY TONIGHT. GIVEN THE POOR HANDLING OF CLOUDS AND
ASSOCIATED TEMPERATURES THE LAST SEVERAL NIGHTS...WENT WITH THE
WARM EDGE OF GUIDANCE...WHICH IS THE CONSENSUS OF THE 00 UTC
DETERMINISTIC MODELS COMPARED TO THE VERY COLD STATISTICAL
GUIDANCE. HOWEVER...THIS STILL MAY BE A BIT TOO COLD. FOR NOW
HAVE LOWS AROUND -5 SOUTHWEST TO -15 NORTH CENTRAL. GIVEN THE
UNCERTAINTY IN OVERNIGHT LOWS...DID NOT INTRODUCE WIND CHILL
HEADLINES FOR TONIGHT AND WILL LET FURTHER SHIFTS EVALUATE.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 312 AM CST TUE FEB 4 2014

CONCERNS IN THE EXTENDED PERIOD CONTINUE TO BE THE COLD PERIOD
WEDNESDAY THROUGH FRIDAY. MODELS SHOW A LARGE CHUNK OF ARCTIC AIR
OOZING SOUTH INTO THE NORTHERN PLAINS THIS WEEK. ALTHOUGH THE
COLD AIR MOVEMENT WILL CREATE A WIND ON ITS OWN...IT SHOULD GET
LITTLE SUPPORT FROM FLOW ALOFT AT H700-H500. SO COLDER TEMPERATURES
AND WIND CHILLS WELL INTO THE ADVISORY CATEGORY ARE EXPECTED
WEDNESDAY NIGHT INTO THURSDAY...AND THE NORTH AND EAST THURSDAY
NIGHT INTO FRIDAY. BUT LITTLE OF THE BLOWING SNOW AND LOW
VISIBILITIES OF PAST CLIPPERS THIS WINTER. WILL HIGHLIGHT THIS IN
THE HWO FOR NOW AS THERE WILL BE SEVERAL PERIODS OF ABOVE ADVISORY
CRITERIA WIND CHILLS BEFORE THIS COLDER AIR SETTLES IN. THE EXTENDED
CONTINUES TO BE LARGELY DRY. EVENTUALLY THE RIDGE OVER THE WEST
COAST RETROGRADES AND WITH TROUGHING ACROSS THE EASTERN PACIFIC IT
IS INEVITABLE THAT A MORE PROGRESSIVE FLOW DEVELOPS ALLOWING SOME
MODERATION OF TEMPERATURE INTO THE NORTHERN PLAINS BY THE END OF
NEXT WEEKEND INTO EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 625 AM CST TUE FEB 4 2014

IN GENERAL VFR CEILINGS ARE EXPECTED THROUGH THE AFTERNOON FOR
KBIS/KMOT/KJMS. HOWEVER...SCATTERED MVFR DECKS ARE POSSIBLE. FOR
KISN/KDIK...MVFR CONDITIONS IN SNOW AND STRATUS ARE EXPECTED THIS
MORNING. FOR TONIGHT...CEILINGS AREA WIDE WILL FALL INTO THE MVFR
RANGE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR NDZ001>005-009>013-
021>023-025-037-048-051.

&&

UPDATE...WAA
SHORT TERM...AYD
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Feb 4, 3:22 AM CST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
322 AM CST TUE FEB 4 2014

NDZ017>020-031>036-040>047-050-050930-
MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
LOGAN-MCINTOSH-
322 AM CST TUE FEB 4 2014 /222 AM MST TUE FEB 4 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS WIND CHILLS TO 30 BELOW MAY BE POSSIBLE ACROSS SOUTHWEST
AND SOUTH CENTRAL NORTH DAKOTA TONIGHT INTO WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DANGEROUS WINDS WILLS TO 35 BELOW WILL BE POSSIBLE WEDNESDAY NIGHT
AND THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>005-009>013-021>023-025-037-048-051-050930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCLEAN-SHERIDAN-WELLS-FOSTER-STUTSMAN-LA MOURE-
DICKEY-
322 AM CST TUE FEB 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT THIS MORNING. SEE
WWW.WEATHER.GOV/BIS FOR DETAILS.

DANGEROUS WIND CHILLS TO 35 BELOW MAY BE POSSIBLE AGAIN TONIGHT
INTO WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DANGEROUS WIND CHILLS NEAR 40 BELOW WILL BE POSSIBLE WEDNESDAY
NIGHT AND THURSDAY MORNING. WIND CHILLS TO 30 BELOW WILL AGAIN BE
POSSIBLE THURSDAY NIGHT INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD/WAA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 2:36 PM CSTWind Chill AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more46 hr

Nearby

Wind Chill Advisories in North Dakota, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.